Alert archive / West Virginia / Flash Flood Warnings in 2005

Flash Flood Warning 11, NWS Charleston, WV

July 16, 2005Lewis County, West Virginia

NWS Charleston, WV issued this flash flood warning at Jul 16, 2005, 11:38 AM EDT for Lewis County, West Virginia. It was in force for 112 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 16, 2005, 11:38 AM EDT (15:38 UTC)
Expired
Jul 16, 2005, 1:30 PM EDT
In force
112 min
Issued by
NWS Charleston, WV
Area
Counties, with a storm outline in the text

County Lewis County, WV

The radar

The Charleston,WV radar (KRLX), 129 km from the middle of the area, began a volume at 15:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 3.6 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2005-07-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1596 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2005-07-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 47 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1596 J/kg
Mixed-layer CIN
-13 J/kg
Mixed-layer LCL
649 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
47 m²/s²
0-3 km storm-relative helicity
50 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KRLX 161538
FFWRLX
WVC041-161730-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE CHARLESTON WV
1138 AM EDT SAT JUL 16 2005

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  LEWIS COUNTY IN WEST VIRGINIA

* UNTIL 130 PM EDT.

* AT 1131 AM EDT...DOPPLER RADAR AND A TRAINED WEATHER SPOTTER 
REPORTED AN AREA OF VERY HEAVY RAINFALL ACROSS THE WARNED AREA. 
RAINFALL ESTIMATES OF TWO TO TWO AND ONE HALF INCHES.

* SLOW MOVING THUNDERSTORMS ARE PRODUCING TORRENTIAL RAINFALL IN THE
  WARNED AREA. RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH
  FLOODING TO OCCUR. SOME LOCATIONS THAT MAY EXPERIENCE FLOODING
  INCLUDE...SAND RUN.

THERE WERE REPORTS OF ASPHALT BEING WASHED OFF ROAD BY EMERGENCY 
MANAGEMENT IN THE CAMDEN AREA.  THE HEAVIEST RAINFALL WAS BETWEEN 
CAMDEN...ALUM BRIDGE AND CHURCHVILLE.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE 
BANKS OF CREEKS AND STREAMS...PARTICULARLY FOR THE WESTERN PART OF 
LEWIS COUNTY.

PLEASE REPORT HIGH WATER TO THE NATIONAL WEATHER SERVICE BY CALLING
TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3914 8053 3885 8051 3896 8069 3909 8072
      3910 8068 3912 8068 3914 8066 3914 8063
      3916 8058

$$

12
1 follow-up statement
000 
WGUS71 KRLX 161728
FFSRLX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
129 PM EDT SAT JUL 16 2005

WVC041-161800-
LEWIS WV-
129 PM EDT SAT JUL 16 2005

...A FLASH FLOOD WARNING IS ALLOWED TO EXPIRE AT ITS 130 PM EDT 
EXPIRATION TIME FOR WESTERN LEWIS COUNTY...

FLOODING WAS REPORTED AT ALUM BRIDGE WITH 8 TO 10 INCHES OF WATER 
FLOWING OVER SOME ROADS.  SOME HOUSE WERE SURROUNDED BY WATER OR 
ACTUALLY FLOODED.  THERE WERE MUD SLIDES ALONG ROUTE 33 FROM CAMDEN 
TO ALUM BRIDGE...ROUTE 33 WAS CLOSED RIGHT BEFORE VADIS ROAD.  THE 
WORST WEATHER WAS IN THE CAMDEN TO ALUM CREEK TO CHURCHVILLE AREA.

THE RAIN HAS MOVED OUT OF THE AREA...AND FLOOD WATERS WILL RECEDE 
DURING THE NEXT HOUR OR TWO.  HOWEVER...MORE HEAVY THUNDERSTORMS 
MAY BE IN THE AREA AGAIN THIS AFTERNOON.

LAT...LON 3914 8053 3885 8051 3896 8069 3909 8072
      3910 8068 3912 8068 3914 8066 3914 8063
      3916 8058

$$

TRM

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this flash flood warning went out at Jul 16, 10:15 AM EDT, 1 hour 23 minutes earlier.

Area forecast discussion, Jul 16, 10:15 AM EDT, 1 hour 23 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE CHARLESTON WV
1015 AM EDT SAT JUL 16 2005

.SHORT TERM (REST OF TODAY THROUGH TONIGHT)...

MID MORNING CONVECTION IS AGAIN FIRING THIS MORNING OVER NRN WV WITH
SOME SCATTERED SHOWERS BEGINNING TO BREAK OUT ACROSS THE SOUTHERN
COAL FIELDS.  EXPECTING ACTIVITY TO REPEAT MUCH OF WHAT WAS SEEN THE
LAST FEW DAYS WHERE CONVECTION SEEMS TO LAST THROUGH MID TO LATE
AFTERNOON BEFORE DYING OUT AND ACTUALLY ALLOWING SOME LATE DAY SUN.
HAVE THE POPS PEAKING AROUND 20Z BEFORE BRINGING THEM DOWN LATE IN
THE DAY HAVE ALSO LOWERED THE SKY GRIDS LATE IN THE DAY AS WELL AS
OVERNIGHT TONIGHT.  TWEAK TEMPERATURES UP A BIT BASED ON PERSISTENCE.

&&

.PREVIOUS DISCUSSION...
(ISSUED 640 AM EDT SAT JUL 16 2005)

AVIATION...

NOT AS MUCH FOG AS PREVIOUSLY ANTICIPATED THIS MORNING...MAINLY DUE
TO PATCHY CLOUD COVER AND LACK OF ABUNDANT RAIN YESTERDAY.  AS FOR
TIMING OF SHOWER AND POSSIBLE THUNDERSTORM ACTIVITY...A DIURNAL
TREND IS STILL FIGURED.  AS FOR THIS MORNING...WE ARE CURRENTLY IN A
MIN PRECIPITATION WISE...WITH MORE SCATTERED SHOWERS EXPECTED TO
DEVELOP AROUND OR AFTER 15Z.  FOG IS ONCE AGAIN ANTICIPATED
OVERNIGHT TONIGHT...BUT THE INTENSITY WILL GREATLY DEPEND ON IF AND
HOW MUCH RAIN IS RECEIVED AT THE TAF SITES.

PREVIOUS DISCUSSION...
(ISSUED 227 AM EDT SAT JUL 16 2005)

SHORT TERM (REST OF TODAY)...

ELONGATED AREA OF LOW PRESSURE TO OUR WEST WILL SLOWLY SHIFT
NORTHWARD TODAY...TOWARDS THE EASTER GREAT LAKES.  CLOSER TO HOME
THOUGH...CONTINUE TO SEE NO GREAT FOCUS FOR CONVECTION.  AS A
RESULT...WILL HAVE TO INCLUDE MAINLY DIURNALLY DRIVEN POPS.  EXPECT
SLIGHTLY HIGHER POPS ACROSS THE HIGHER ELEVATIONS...AND NORTHWESTERN
SITES...CLOSER TO THE CENTER OF LOW PRESSURE.

CAPE REMAINS AROUND 2000 J/KG...WITH A MOIST ATMOSPHERE REPRESENTED
BY PW VALUES FROM 1.75 TO NEARLY 2 IN.  THUNDERSTORMS WILL REMAIN
POSSIBLE.  AS FOR TEMPERATURES TODAY...WILL NOT DEVIATE MUCH FROM
MAV GUIDANCE VALUES IN THE MID 80S FOR MUCH OF THE CWA.

LONG TERM (TONIGHT THROUGH FRIDAY)...

RIDGING PATTERN BECOMES MORE ESTABLISHED THROUGH SUNDAY AND MONDAY.
EXPECT DECREASING CHANCES OF AFTERNOON/EVENING CONVECTION EACH
AFTERNOON...AS POTENTIAL FOR CAPPING INCREASES.  RAN WITH A 40 POP
FOR SUNDAY AND 30 FOR MONDAY TO REFLECT THIS THINKING.  DESPITE
DECREASING POPS...PW VALUES REMAIN HIGH AND STORM MOTIONS WILL NOT
BE VERY QUICK...SO LOCALLY HEAVY RAINFALL TOTALS ARE STILL
POSSIBLE.  ALLOW POPS TO DROP OFF TO SLIGHT CHANCE DURING THE
NIGHT...BUT RELUCTANT TO GO WITH SUB-15 POPS AT ANY TIME DUE TO
CONTINUED PRESENCE OF TROPICAL AIRMASS.

LEANED TOWARDS THE HIGHER SIDE OF GUIDANCE NUMBERS SUNDAY AND MONDAY
AFTERNOONS...WITH H850 TEMPS STILL RIDING AROUND THE +17/+18 RANGE.
THERE STILL WILL BE PLENTY OF CLOUDS AROUND BUT EXPECT ENOUGH BREAKS
TO ALLOW UPPER 80S TO BE REALIZED OVER MANY AREAS. GUIDANCE
WELL-CLUSTERED DURING THE NIGHTTIME PERIODS AND STAYED CLOSE.

FRONTAL BOUNDARY STILL SLATED TO ENTER/CROSS AREA ON TUESDAY.
DEPENDING ON TIMING...COULD PROVIDE A MORE CONCENTRATED AREA OF
RAINFALL WITH BETTER CHANCES OF SEVERE WEATHER.  BEHIND THIS
FRONT...LESS HUMID AIR WILL INVADE. ELECTED NOT TO TOUCH THIS
PORTION OF FORECAST FOR NOW TO ALLOW MORE FINE-TUNING WITH FUTURE
MODEL RUNS.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
OH...NONE.
KY...NONE.
VA...NONE.

&&

SHORT TERM...ESS
Hazardous weather outlook, Jul 16, 3:40 AM EDT, 7 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
340 AM EDT SAT JUL 16 2005

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>040-046-047-171000-
ATHENS OH-BARBOUR WV-BOONE WV-BOYD KY-BRAXTON WV-BUCHANAN VA-
CABELL WV-CALHOUN WV-CARTER KY-CLAY WV-DICKENSON VA-DODDRIDGE WV-
FAYETTE WV-GALLIA OH-GILMER WV-GREENUP KY-HARRISON WV-JACKSON WV-
JACKSON OH-KANAWHA WV-LAWRENCE OH-LAWRENCE KY-LEWIS WV-LINCOLN WV-
LOGAN WV-MASON WV-MCDOWELL WV-MEIGS OH-MINGO WV-MORGAN OH-
NICHOLAS WV-PERRY OH-PLEASANTS WV-POCAHONTAS WV-PUTNAM WV-RALEIGH WV-
RANDOLPH WV-RITCHIE WV-ROANE WV-TAYLOR WV-TYLER WV-UPSHUR WV-
VINTON OH-WASHINGTON OH-WAYNE WV-WEBSTER WV-WIRT WV-WOOD WV-
WYOMING WV-
340 AM EDT SAT JUL 16 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN OHIO...
NORTHEASTERN KENTUCKY...SOUTHWEST VIRGINIA...AND MOST OF WEST
VIRGINIA.

.DAY ONE...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 16, 3:46 PM EDTFlash Flood WarningRLXWirt, Wood3 hr

Nearby

Flash Flood Warnings in West Virginia, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.